Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 96, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 9, 2001, 2:54 PM MDT for Dewey County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2001, 2:54 PM MDT (20:54 UTC)
- Expired
- Jul 9, 2001, 3:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 092054 SVRABR SDC041-092145- /NEW.KABR.SV.W.0150.092054-092145/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 254 PM MDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 345 PM MDT * AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DEWEY COUNTY...OR ABOUT 31 MILES WEST OF GETTYSBURG...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL DEWEY COUNTY THROUGH 310 PM MDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW! REPORT SEVERE WEATHER* TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4510 10075 4492 10072 4500 10043 4515 10031 KEARNS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM MDT, 24 minutes earlier.
Area forecast discussion, Jul 9, 2:30 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 330 PM CDT MON JUL 9 2001 BUSY THIS AFTN WITH STORMS IN WRN CWA. COMPLEX WX SCENARIO OVER THE NEXT 48 HOURS WITH VERY LITTLE CONFIDENCE IN MDL QPF AND HANDLING OF MCS CLUSTERS. FIRST THINGS FIRST...WRN EDGE OF WEAK BNDRY LIGHTING UP CURRENTLY...AS WEAK CONVERGENCE AND STRONG HEATING HAS POPPED TSRA FROM ACCAS/CU FIELD. AFTN STABILITY INDICES...AS WELL AS LAPS SNDGS IN INITIATION REGION SUGGESTS STORMS WOULD BE PULSE STRONG WITH HEAVY RAIN THREAT GIVEN WEAK WIND FIELDS AND TENDENCY TO BACKBUILD ALONG BNDRY. MID LVL CAP ALL BUT ERODED AS CAA/RESULTANT STEEP LAPSE RATES/ IN MID LEVELS HAS OVERSPREAD AREA AS HUDSON LOW AND ASSOCIATED VORT ENERGY HAS DEEPENED TROF...PUSHING WARM MID LEVEL CAP A TAD TO THE SW. WILL WATCH THESE CLOSELY...AND DIMINISH THEM IN ZONES WITH LOSS OF DIURNAL HEATING. ANOTHER MCS TONIGHT DEVELOPING IN CONVERGENCE ZONE IN HIGHER TERRIAIN...AND THIS WILL AGAIN MOVE INTO NE. LOW POPS FOR THE FAR SRN CWA. STRONG HIGH PUSHES INTO LAKES ON TUESDAY...AND WITH SE FLOW RETURNING OVER THE CENTRAL PLAINS...WILL SET UP A PRETTY DECENT NW-SE THERMAL/MOISTURE/INSTABILITY GRADIENT FROM MT TO NE. MORE VORT ENERGY ROTATING AROUND CENTRAL PLAINS RIDGE...AS WELL AS ENERGY MOVING IN FROM NW...WILL ALLOW SFC LOW DEVELOPMENT IN LEE OF ROCKIES. DO NOT LIKE MDL QPF AT ALL...AND FEEL ETA IS TOO BULLISH WITH ADVANCEMENT OF QPF. DRY EASTERLY FEED IN THE LOW LEVELS ON TUESDAY SHOULD PREVENT MUCH FROM MAKING IT PAST THE MO RIVER...AND FEEL MOST DVPMNT WILL TAKE PLACE IN FAVORED LATE AFTERNOON TIME FRAME IN HIGHLY CONVERGENT INSTABILITY AXIS IN ERN MT/WRN SD. 10 MEMBER RSM ENSEMBLE FROM NCEP DOES INDEED SHOW THAT OP ETA IS OVERDONE AND AGGRESSIVE...AND PREFER TO HOLD OFF ON BIG POPS UNTIL TUESDAY NIGHT IN WEST...AND WEDNESDAY/NIGHT/ IN EAST. MCS MAY DEVELOP IN OVERNIGHT AND MOVE SE IN NW FLOW...ALONG TIGHT INSTABILITY/THETA-E GRADIENT ALOFT...AND HAVE KEPT POPS IN WEST TO ACCOUNT FOR THIS. FEEL WED MAY BE DECENT EVENT OVER CWA. MID LEVEL FLOW INCREASES A BIT...WITH EXCELLENT DIRECTIONAL SHEAR INVOF DEVELOPING WARM FRONT OVER CNTL SD. AMPLE MOISTURE /PWATS TO 1.7/ AND TIGHT INSTABILITY GRADIENT...COUPLED WITH ENERGY ALOFT FLATTENING OUT UPR RIDGE CERTAINLY SPELLS A GOOD POP FOR WED. WILL NOT TRY TO GET CUTE WITH TIMING TSRA DEVELOPMENT...SO HAVE BLANKETED ENTIRE CWA WITH A 50 POP. FURTHER SHIFTS CAN RE-EVALUATE. BINAU .EXTENDED DISCUSSION... GOOD CONFIDENCE IN THE EXTENDED MDLS AS MEAN RIGING REMAINS OVER THE CWA THROUGH MUCH OF THE PERIOD WITH S/WS MOVG OVER THE RIDGE. THE BIG UPPER LOW OVER THE NE UNITED STATES AND SE CANADA ON THURS WILL SLOWLY WEAKEN AND LIFT NE AS COOL CANADIAN HIGH PRESSURE BUILDS SE FROM THE GREAT LAKES REGION ON THURS TO OFF THE EAST COAST OF UNITED STATES COAST BY MON. AS A RESULT...THE STATIONARY FRONT BETWEEN THE COOLER AND DRIER AIR TO THE EAST AND THE WARM...MOIST AND UNSTABLE AIR TO THE WEST WILL REMAIN ACROSS THE DAKOTAS INTO SUN BEFORE THE WARM AIR PUSHES EAST AND A COLD FRONT DROPS SE ACROSS THE CWA SUN NIGHT AND MON. ALL MDLS SHOW GOOD S/W ENERGY MOVG OVER THE 50H RIDGE AND SE ALONG THE STATIONARY FRONT ON THURS. THEREFORE...A CHC OF TSRAS LOOKS GOOD FOR THURS. FRI LOOKS TO BE THE BEST CHANCE FOR DRY WEATHER AS SFC LOW PRES REFORMS ALONG THE NW END OF THE STATIONARY FRONT AND MOVES SE SAT AND SUN. THEREFORE...WILL GO WITH A CHC OF TSRAS ON SAT AND SUN. WITH THE COLD FRONT DROPPING INTO THE CWA ON MON WILL CONTINUE WITH THE CHC OF TSRAS. OVERALL...TEMPS ACROSS THE CWA FOR THE THURS-MON PERIOD LOOK TO BE NEAR TO SLIGHTLY ABOVE NORMAL ACROSS MOST OF THE CWA AS THE 1000-500MB THICKNESSES FLUCTUATE VERY LITTLE. THE EXCEPTION WILL BE FAR NE SD AND WC MN WHERE THE CsOOL HIGH PRES TO THE EAST MAY KEEP TEMPS IN THE 75 TO 80 DEGREE RANGE ON THURS. MOHR .ABR...NONE.
In the hours before
Special weather statement, Jul 9, 10:35 AM MDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1135 AM CDT MON JUL 9 2001 .A VERY WEAK COLD FRONT WILL DROP SOUTHWARD INTO CENTRAL SOUTH DAKOTA DURING THE AFTERNOON AND EVENING. WARM TEMPERATURES AND MODEST MOISTURE COULD ALLOW A FEW SHOWERS OR THUNDERSTORMS TO DEVELOP OVER CENTRAL SOUTH DAKOTA BETWEEN 3 AND 8 PM. DUE TO RELATIVELY WEAK WIND FIELDS...STORMS SHOULD REMAIN VERY ISOLATED AND UNDER SEVERE LEVELS. A COMPLEX OF THUNDERSTORMS WILL AGAIN DEVELOP THIS EVENING IN THE UPSLOPE REGIONS OF EASTERN WYOMING AND COLORADO. THESE WILL MOVE INTO NEBRASKA AND SOUTHWESTERN SOUTH DAKOTA...BUT WILL REMAIN SOUTH OF INTERSTATE 90 OVERNIGHT. A STRAY SHOWER MAY WANDER FURTHER NORTH...BUT SEVERE ACTIVITY IS NOT ANTICIPATED. MNZ039-046-SDZ003>011-015>023-101620- BIG STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-EDMUNDS- FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-TRAVERSE- WALWORTH- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GETTYSBURG... GROTON...IPSWICH...MCLAUGHLIN...MILBANK...MOBRIDGE...ORTONVILLE... REDFIELD...SELBY...SISSETON...WATERTOWN...WEBSTER AND WHEATON 1135 AM CDT MON JUL 9 2001 ...NO SEVERE WEATHER IS EXPECTED... SKIES WILL REMAIN PARTLY CLOUDY OVER THE AREA THIS AFTERNOON AND TONIGHT. A FEW SHOWERS MAY DEVELOP NEAR THE MISSOURI RIVER LATE TODAY...BUT NO SEVERE WEATHER IS EXPECTED THROUGH MONDAY MORNING. SDZ033>037-045-048-051-101620- BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY- INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...HIGHMORE... LOWER BRULE...MILLER...MURDO...ONIDA...PIERRE AND PRESHO 1135 AM CDT MON JUL 9 2001 ...A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT... ISOLATED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON OVER THE AREA...AND AGAIN AFTER DARK AS A COMPLEX OF THUNDERSTORMS MOVES OFF THE HIGHER TERRAIN OF COLORADO AND WYOMING. SEVERE ACTIVITY WILL REMAIN WELL SOUTH OF THE AREA THROUGH MONDAY MORNING. BINAU
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.